MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1450
Medical Device Problem Codes Detachment Of Device Component (1104); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 5.0 cm from the proximal end.The pusher assembly was kinked in multiple locations.The embolization coil was detached from its pusher assembly.The pull wire was retracted out of its distal detachment tip (ddt).Conclusions: evaluation of the returned device reveal that the penumbra coil 400¿s (pc400) pusher assembly was fractured and the embolization coil was detached.This type of damage typically occurs due to improper handling during use.If the pusher assembly is kinked and subsequently straightened, damage such as a fracture may occur.Further evaluation revealed that the embolization coil was detached from its pusher assembly.If the two fractured segments are separated during retraction and the pull wire is retracted out of its ddt, the embolization coil will detach from its pusher assembly.The pusher assembly was also kinked in multiple locations.These kinks were likely incidental and may have occurred while packaging the device for return to penumbra.The root cause of the reported resistance could not be determined.The px slim delivery microcatheter (px slim) mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the vertebral artery using penumbra coils 400 (pc400s).During the procedure, the physician deployed and detached three pc400s in the target vessel using a px slim delivery microcatheter (px slim).While attempting to advance a new pc400 through the px slim, the physician experienced resistance after advancing the pc400 half way through the px slim and the physician decided to retract the pc400.However, while retracting the pc400, resistance was encountered again and subsequently, the pc400 unintentionally detached after being retracted five centimeters into its introducer sheath.Therefore, the detached coil was removed from the rotating hemostasis valve (rhv) of the px slim and the procedure was completed using sixteen additional coils and the same px slim.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7150001
Report Number3005168196-2017-02290
Device Sequence Number1133318
Product Code HCG
UDI-Device Identifier00814548010687
UDI-Public00814548010687
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/05/2025
Device Catalogue Number4002C1450
Device Lot NumberF75460
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/14/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/28/2017
Initial Report FDA Received Date12/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age5 YR